GI & Liver
Bedside Index of Severity in Acute Pancreatitis (BISAP) Calculator
Five findings in the first 24 hours that estimate the risk of in-hospital death in acute pancreatitis.
Formula
One point each, from the first 24 hours:
BUN over 25 mg/dL
Impaired mental status
SIRS (2 or more criteria)
Age over 60
Pleural effusion
Total 0–5; 3 or more marks higher risk
How it is used
- Derived in 17,992 and validated in 18,256 US admissions; mortality ran from under 1% in the lowest-risk group to over 20% in the highest, and it predicted death as well as APACHE II (AUC 0.82 vs 0.83) (Wu 2008).
- In 397 prospective patients a score of 3 or more raised the odds of organ failure (7.4), persistent organ failure (12.7) and pancreatic necrosis (3.8) (Singh 2009).
- A score is a snapshot of the first day: in a later cohort one of seven deaths had a score of 1 and two had 2, so trends in vital signs, urine output and labs still drive care (Papachristou 2010).
Key points
- A BISAP item that appears after admission (new confusion, new SIRS, a rising BUN, a new effusion) is a change to report, not something to wait for a rescore on.
Related one-pagers
Related calculators
- Child-Pugh Score (CTP)
- Glasgow-Blatchford Bleeding Score (GBS)
- Model for End-Stage Liver Disease (MELD 3.0)
Practice free in your browser3,800+ exam-style questions with rationales. No account, no ads. Also free on the App Store and Google Play.
For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your institution’s protocols. Not a substitute for clinical judgment.